Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Memphis, TN

May 12, 2017Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 12, 2017, 7:25 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 7:25 PM CDT (00:25 UTC)
Expired
May 12, 2017, 9:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS54 KMEG 130025
FFWMEG
MSC017-095-130230-
/O.NEW.KMEG.FF.W.0022.170513T0025Z-170513T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
725 PM CDT FRI MAY 12 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Chickasaw County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 930 PM CDT

* At 724 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred in the past 30 minutes. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain in the next hour.

* Some locations that will experience flooding include...
  Amory, Aberdeen, Prairie, New Wren, Hatley, Gattman, New Hamilton,
  Binford, Sipsey Fork, Becker, Quincy, Egypt, Splunge, Wise Gap,
  Athens, Wren, Strong, Mc Condy, East Aberdeen and Bigbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8888
      3403 8852 3405 8821 3375 8825 3375 8832
      3372 8833 3368 8838 3369 8839 3367 8842
      3365 8851

$$
1 follow-up statement
199 
WGUS74 KMEG 130221
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
921 PM CDT FRI MAY 12 2017

MSC017-095-130231-
/O.EXP.KMEG.FF.W.0022.000000T0000Z-170513T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw MS-Monroe MS-
921 PM CDT FRI MAY 12 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHICKASAW AND MONROE
COUNTIES WILL EXPIRE AT 930 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8888
      3403 8852 3405 8821 3375 8825 3375 8832
      3372 8833 3368 8838 3369 8839 3367 8842
      3365 8851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:41 PM CDT, 44 minutes earlier.

Area forecast discussion, May 12, 6:41 PM CDT, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
641 PM CDT Fri May 12 2017

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 221 PM CDT Fri May 12 2017/

DISCUSSION...Water Vapor Satellite trends this afternoon show an
upper level low centered over Southwest Arkansas with a 700 mb
deformation zone extending northeast into the Mid-South. This has
resulted in additional development of showers and a few isolated
showers and thunderstorms across the Lower Mississippi Valley as
indicated by regional WSR-88D radars. As of 2 PM CDT, temperatures
across the forecast area range mostly from the upper 60s to lower
70s across most locations with the exception of lower 60s over
extreme Northeast Arkansas, and readings near the middle 70s
towards Central Mississippi.

Showers and a few embedded thunderstorms will gradually begin to
diminish across the Mid-South tonight as the upper level low moves
southeast away from the area. Lows tonight will be slightly cooler
in the middle 50s near the MO/KY border and upper 50s to lower 60s
south.

A ridge of high pressure will build in across the region this
weekend through Wednesday of next week with mainly rain free
conditions expected and temperatures in the middle to upper 70s on
Saturday gradually rising into the middle to upper 80s towards
the middle of next week. Long term models indicate some potential
for showers and thunderstorms to return to the Mid-South towards
late next week as the upper level ridge moves east allowing for
shortwaves embedded within southwest flow aloft to move across the
Lower Mississippi Valley.

CJC

&&

.AVIATION...
00Z TAFs

Upper low was centered over the northwest MS delta, southwest of
MEM at 2330Z. TSRA were confined to an area along and south of a
warm front from TUP to GWO. Of the four TAF sites, TUP will be the
only terminal with a short term TS concern persisting into the
early evening.

A narrow strip of post frontal MVFR cigs north of MEM was noted
on METARs at 23Z, and picked up by the 18z NAM. These lower CIGs may
impact MEM during the early evening, before drier air arrives
behind the departing upper low. MVFR ceilings will persist
longest at TUP, likely through the overnight.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 12, 7:37 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
737 AM CDT Fri May 12 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
737 AM CDT Fri May 12 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong storms with gusty winds and small hail are possible
across North Mississippi this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Special weather statement, May 12, 4:22 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
422 PM CDT FRI MAY 12 2017

MSZ015-023-122145-
Pontotoc MS-Chickasaw MS-
422 PM CDT FRI MAY 12 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Southeastern Pontotoc County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 421 PM CDT...a strong thunderstorm producing dime size hail was
located over Houlka, or 10 miles north of Houston, moving east at 10
mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Pontotoc and northeastern Chickasaw Counties
should monitor this storm closely.

LAT...LON 3398 8904 3407 8907 3420 8887 3398 8880
TIME...MOT...LOC 2121Z 261DEG 10KT 3405 8901
Special weather statement, May 12, 5:41 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
541 PM CDT FRI MAY 12 2017

MSZ020-021-122315-
Tallahatchie MS-Yalobusha MS-
541 PM CDT FRI MAY 12 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Northeastern Tallahatchie County in northwestern Mississippi...
Southwestern Yalobusha County in northwestern Mississippi...

At 540 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds at least 35 mph was located near Charleston, moving
southeast at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Tallahatchie and southwestern Yalobusha
Counties should monitor this storm closely.

LAT...LON 3381 9004 3385 9015 3415 9011 3396 8973
      3390 8978 3390 8992 3383 8993 3382 8998
      3381 8998
TIME...MOT...LOC 2240Z 303DEG 16KT 3404 9009

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.